High Wind, Nicholas
- When
- November 16, 8:00 PM EST to 11:00 PM EST
- Where
- Nicholas forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.336, -84.015 (the zone’s center; the record gives no point)
Low pressure deepened rapidly as it moved north across central Kentucky during the late afternoon on November 16th. By 5 pm, a pressure 992mb was measured over Cincinnati.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Low pressure deepened rapidly as it moved north across central Kentucky during the late afternoon on November 16th. By 5 pm, a pressure 992mb was measured over Cincinnati. Damaging winds developed over east central Kentucky during the late afternoon and evening hours as strong gradient winds mixed to the surface within the dry slot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 16, 6:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EST TUE NOV 16 2010
...UPDATED AVIATION DISCUSSION...
...FORECAST UPDATE...
WE ARE STARTING TO RECEIVE REPORTS OF WIND GUSTS IN EXCESS OF 45 TO
50 MPH ACROSS PORTIONS OF CENTRAL KENTUCKY. WE HAVE HAD SOME REPORTS
OF GUSTS UP IN THE 55 TO 60 MPH RANGE. THESE GRADIENT WINDS ARE DUE
TO A STRENGTHENING AREA OF LOW PRESSURE CURRENTLY MOVING TOWARD
SOUTHERN OHIO. WINDS ACROSS PORTIONS OF CENTRAL KENTUCKY WILL REMAIN
GUSTY FOR THE NEXT FEW HOURS. AS A RESULT...A WIND ADVISORY HAS BEEN
ISSUED (SEE SDFNPWLMK FOR FUTHER DETAILS).
ADVISORY HAS ALREADY BEEN ISSUED...UPDATES TO THE REST OF THE
FORECAST PACKAGE WILL BE AVAILABLE SHORTLY.
.SHORT TERM (TONIGHT AND WEDNESDAY)...
CURRENTLY...995 MB LOW IS OVER CENTER OF CWA AND WILL CONTINUE TO
STRENGTHEN AS IT MOVES TOWARD ILN BY 00Z. LOW IS FORECAST TO REACH
992 MB BY THE TIME IT EXITS TO OUR NORTHEAST AND WILL HAVE TO DEAL
WITH INCREASING WINDS THIS EVENING. CURRENT RADAR IMAGERY SHOWS
HEAVIEST PRECIPITATION NOW STRETCHING FROM THE MIDDLE MISSISSIPPI
RIVER VALLEY NORTHEASTWARD THROUGH THE OHIO RIVER VALLEY. EXPECT
THIS LARGE SWATH OF PRECIPITATION ASSOCIATED WITH DEFORMATION TO
PIVOT ON A MORE SOUTH TO NORTH ORIENTATION AND QUICKLY LIFT OFF TO
THE NORTHEAST BY MIDNIGHT THIS EVENING. 12Z NAM HAS HAD AN EXCELLENT
HANDLE ON LOW TRACK AND HAVE RELIED ON THIS SOLUTION HEAVILY FOR THE
EXIT OF THE SYSTEM. THEREFORE...WILL KEEP NEAR 100 PERCENT CHANCES
FOR RAIN FROM A BOWLING GREEN TO LOUISVILLE TO MADISON INDIANA LINE
THROUGH THE LATE AFTERNOON. FURTHER EAST IN THE BLUEGRASS AND LAKE
CUMBERLAND REGIONS...A DRY SLOT HAS WORKED IN. ISOLATED TO
SCATTERED SHOWERS AND POSSIBLY A RUMBLE OF THUNDER WILL OCCUR BEFORE
PRECIPITATION WRAPS IN ON THE BACK SIDE OF THE LOW AROUND 7 PM EST.
WILL KEEP SCATTERED CHANCES FOR RAIN ACROSS THE TENNESSEE BORDER
WITH LIKELY POPS FROM ELIZABETHTOWN TO LEXINGTON AND NORTHWARD
THROUGH 10 PM EST. ANY LINGERING PRECIPITATION WILL QUICKLY EXIT THE
BLUEGRASS AFTER 10 PM.
EXPECT SURFACE WINDS TO INCREASE OUT OF THE SOUTHWEST TO AROUND 15
TO 20 MPH WITH AN OCCASIONAL GUST TO 40 MPH THIS EVENING. IN THE
BLUEGRASS WINDS WILL BE STRONGER...SUSTAINED 15 TO 25 MPH WITH
OCCASIONAL GUSTS TO 45 MPH.
LOW CLOUDS WILL QUICKLY ERODE FROM WEST TO EAST TOWARD DAWN AS HIGH
PRESSURE BUILDS IN FROM THE SOUTH AHEAD OF ANOTHER WEAK LOW IN THE
PLAINS. WILL HAVE TO WATCH FOR FOG DEVELOPMENT TOWARD DAWN...
ESPECIALLY IN THE WEST. HOWEVER ONE LIMITING FACTOR WILL BE THE
STILL STEADY SOUTHWESTERLY GRADIENT WINDS KEEPING THINGS MIXY. AM
NOT CONFIDENT ENOUGH TO INCLUDE IN ZONES AT THIS POINT BUT IT WILL
BE SOMETHING FOR EVENING SHIFT TO KEEP AN EYE ON.
RELIED CLOSELY ON RAW NAM TEMPERATURES FOR TONIGHT WHICH WERE VERY
NEAR THE ONGOING FORECAST. THIS WILL PUT LOW TEMPERATURES IN THE MID
AND UPPER 30S IN MOST LOCATIONS. WILL ACTUALLY ALREADY START
WARM/MOIST RETURN IN SOUTHWEST...WHERE THE HIGHEST LOW TEMPERATURES
ARE EXPECTED TO BE.
SENSIBLE WEATHER ON WEDNESDAY WILL FEATURE PARTLY TO MOSTLY SUNNY
SKIES EARLY WITH INCREASING CLOUD COVER FROM THE WEST IN THE
AFTERNOON AS THE NEXT WEAK SYSTEM QUICKLY APPROACHES. EXPECT HIGH
TEMPERATURES MAINLY IN THE MIDDLE 50S.
.LONG TERM (WEDNESDAY NIGHT - TUESDAY)...
WED NGT THRU FRI NGT
SHOWERS LATE WED NIGHT/EARLY THU.
FILLING UPR LEVEL LOW/SHRTWV TROF PROGGED ON THE MO/AR BORDER WED
EVE WITH AN ASSOCIATED WEAKENING SFC LO IN THE SAME GENERAL VCNTY.
CLOUDS WILL BE THICKENING/INCREASING FROM THE WEST AS NEARLY STACKED
WEAKENING LOWS APPROACH WITH SHOWERS DEVELOPING...PRIMARILY ACRS OUR
NRN FA BY MIDNIGHT...NORTH OF THE EWD MOVG LO/TROF. BY 12Z THU...
SHOWERS SHUD BE CONFINED PRIMARILY TO OUR NERN FA IN WEAK
DEFORMATION ZONE.
SHOWERS SHUD END BY MIDDAY THU WITH TROF PASSAGE AND HIGH PRES
BUILDING INTO THE MID MS VLY. CLEARING WILL FOLLOW BY AFTN ACRS OUR
WRN COUNTIES AND DURING THE EVENING EAST WITH A MAINLY CLR
SUB-FREEZING NIGHT THU NIGHT AS HIGH PRES MOVES OVERHEAD.
TEMPS WILL BEGIN TO MODERATE FRI/FRI NIGHT AS THE HIGH DEPARTS EWD
AND WINDS SHIFT TO S/SW.
SAT THRU TUE
MAINLY DRY WITH MILD TEMPS.
FAST ZONAL CONFLUENT FLOW PREVAILS EARLY IN THIS PERIOD WITH A
GRADUAL TRANSITION TO WSW FLOW AS HEIGHTS CLIMB A BIT THRU SUN. GULF
RIDGE EXPANDING A BIT NEWD INTO THE GULF STATES/CAROLINAS THRU THE
PERIOD WILL KEEP OUR REGION DRY AT LEAST THRU SUN. HIGH PRES WILL BE
CENTERED ACRS THE CAROLINAS SAT AND OFF THE SERN U.S. COAST SUN THRU
TUE. WEAK RETURN/SLY FLOW WILL BE IN PROGRESS SAT AND GRADUALLY
STRENGTHEN THRU MON AS THE HIGH SLOWLY MOVES AWAY AND A COLD FRONT
STALLS FROM THE UPR OH VLY INTO THE MID MS VLY. FRONT WILL MEANDER
WELL TO OUR NORTH UNTIL TUE...AT WHICH TIME...IT WILL GET A BOOST
SEWD IN RESPONSE TO AN UPR LEVEL TROF MOVING SEWD INTO THE MIDWEST.
THE PERIOD WILL BE QUITE MILD WITH TEMPS 5-10 DEGS ABOVE THE NORM.
BEST RAIN CHC THRU THE PERIOD APPEARS TO BE LATE TUE/TUE NIGHT WITH
FROPA.
&&
.AVIATION (00Z TAF ISSUANCE)...
DEEPENING SFC LOW CURRENTLY BETWEEN KSDF AND KCVG CONTINUES TO MOVE
NORTHEAST. STRONG PRESSURE GRADIENT DUE TO THE DEEPENING HAS
ALLOWED GRADIENT WINDS TO INCREASE ACROSS PORTIONS OF CENTRAL
KENTUCKY. STRONG SOUTHWESTERLY WINDS OF 25-30KTS WITH GUSTS OF
45KTS WILL BE POSSIBLE AT KLEX THIS EVENING...PROBABLY UNTIL AROUND
17/02Z OR SO. CIGS AND VSBYS WILL ALSO DECREASE TO IFR LEVELS AT
KLEX AS THE RAIN SHIELD TO THE WEST MOVES BACK IN. CONDITIONS
SHOULD START TO IMPROVE BY 17/07Z AS THE LOW MOVES FURTHER NORTHEAST
AND DRIER AIR WORKS INTO THE REGION. WILL BE KEEPING SOME MVFR
VSBYS IN THE FORECAST AS SOME LATE NIGHT FOG MAY DEVELOP.
AT KSDF...WE EXPECT WINDS TO REMAIN OUT OF THE 250-260 DEG DIRECTION
AT 15-20KTS FOR THE NEXT FEW HOURS...CAN'T RULE OUT A GUST TO
24-25KTS. IFR CIGS/VSBYS WILL CONTINUE DUE TO LIGHT RAIN. EXPECT
CONDITIONS TO IMPROVE BY 17/05Z AS THE LOW MOVES AWAY. FURTHER
IMPROVEMENT WILL BE LIKELY BY 17/10Z AS DRIER AIR MOVES IN FROM THE
SOUTHWEST.
FOR BWG...IFR CIGS WILL CONTINUE FOR A WHILE THIS EVENING AT
KBWG...HOWEVER...BULK OF RAINFALL IS JUST ABOUT OVER DOWN THERE.
MVFR VSBYS AND IFR CIGS WILL LIKELY PERSIST UNTIL 17/08Z. AFTER
WHICH DRIER AIR SHOULD HELP SCATTER THINGS OUT. FOG IS STILL
QUESTIONABLE DOWN THERE...BUT IT REALLY DEPENDS IF THE BOUNDARY
LAYER CAN GET CALM ENOUGH. WILL MAINTAIN MVFR VSBYS FOR LATE
TONIGHT AND CONTINUE TO MONITOR.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 9 PM EST /8 PM CST/ THIS EVENING FOR
KYZ033>043-045>049-054>057-064>067-075>078-081-082.
IN...NONE.
&&
UPDATE.........MJ
SHORT TERM.....BJS
LONG TERM......DK/11
AVIATION.......MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EST TUE NOV 16 2010 INZ076>079-083-084-089>092-KYZ023>026-029>033-170900- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY- 345 PM EST TUE NOV 16 2010 /245 PM CST TUE NOV 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. WINDS WILL INCREASE INTO EARLY EVENING WITH GUSTS UP TO 45 MPH AS DEEPENING LOW PRESSURE MOVES INTO SOUTHERN OHIO. DRIVERS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD SLOW DOWN ON THEIR ROUTES EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KYZ027-028-034>043-045>049-053>057-061>067-070>078-081-082-170900- GRAYSON KY-HARDIN KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY- CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY- BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 345 PM EST TUE NOV 16 2010 /245 PM CST TUE NOV 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. WINDS WILL INCREASE INTO EARLY EVENING WITH GUSTS UP TO 45 MPH AS DEEPENING LOW PRESSURE MOVES INTO SOUTHERN OHIO. DRIVERS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD SLOW DOWN ON THEIR ROUTES EARLY THIS EVENING. ISOLATED THUNDERSTORMS MAY STILL OCCUR THROUGH SUNSET. GUSTY WINDS...LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREATS FROM ANY STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BJS/DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 319 PM EST TUE NOV 16 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 319 PM EST TUE NOV 16 2010 /219 PM CST TUE NOV 16 2010/ ...STRONG SURFACE WINDS THIS AFTERNOON AND EVENING... A RAPIDLY INTENSIFYING AREA OF LOW PRESSURE WILL QUICKLY MOVE OFF TO THE NORTHEAST LATE THIS AFTERNOON AND INTO THE EVENING. THE RESULTANT SURFACE WINDS WILL ALSO STRENGTHEN FOR A BRIEF PERIOD OF TIME THROUGH THE EARLY EVENING. EXPECT SUSTAINED WINDS BETWEEN 15 AND 25 MPH WITH OCCASIONAL GUSTS TO 45 MPH. USE CAUTION WHILE DRIVING...ESPECIALLY IF IN A HIGH PROFILE VEHICLE. UNSECURED PROPERTY AND WEAKLY ROOTED TREES WILL BE SUSCEPTIBLE TO WINDS THIS STRONG. BJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EST TUE NOV 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM NON-TSTM WND DMG DANVILLE 37.64N 84.77W
11/16/2010 BOYLE KY EMERGENCY MNGR
SEVERAL TREES AND POWER LINES REPORTED DOWN ACROSS THE
COUNTY DUE TO GRADIENT WINDS.
&&
EVENT NUMBER LMK1000612
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM EST TUE NOV 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND DMG RUSSELL SPRINGS 37.05N 85.08W
11/16/2010 RUSSELL KY BROADCAST MEDIA
SEVERAL TREES AND POWER LINES DOWN ACROSS RUSSELL
COUNTY.
&&
EVENT NUMBER LMK1000613
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EST TUE NOV 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM NON-TSTM WND DMG STANFORD 37.53N 84.66W
11/16/2010 LINCOLN KY EMERGENCY MNGR
THE DOLLAR GENERAL ON HWY 150 WEST LOST PART OF ITS
ROOF. A TREE FELL ON A HOUSE ON DAR STREET IN STANFORD.
SEVERAL DOWNED TREES WERE BLOCKING GOSHEN RD.
&&
EVENT NUMBER LMK1000614
RLThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
A local store lost a portion of its roof on Highway 150 near Stanford. In addition, several downed trees blocked Goshen Road. A tree fell on a house on Dar Street in Stanford.
Strong gradient winds estimated between 50 and 60 mph downed several trees and power lines across Boyle County.
Strong gradient winds estimated between 50 and 60 mph downed several trees and power lines countywide.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260729, 260730, 260731, 260732.